Conflicting advice

Hi, I am at present taking Apixaban and Digoxin for AF. A few weeks ago I damaged the muscles in my shoulder which has been slowly getting worse. I have been taking paracetamol which takes away some of the pain until the effects wear off then the pain is back. A Pharmacist I spoke to about taking Ibuprofen thought it would be ok to take this anti- inflammatory with the medication that I am on. On speaking to my doctor he didn't think it would be wise to take it with the Apixaban. I am inclined to take the doctors advice but what are other peoples thoughts please as just a pain killer isn't curing the problem. David

15 Replies

oldestnewest
  • I was advised by my cardiologist not to take any NSAID's, including Ibuprofen as I take Apixaban. Incidentally, Ibuprofen and Diclofenac are implicated in causing AF.

    Check with your GP again about using an Ibuprofen gel sparingly. It could be useful to see a sports injury physiotherapist for massage and heat/cold pads could give local relief.

  • Thanks, I do have a session booked with a physio for 3 weeks time ( soonest I could get ) I find night times are the worst. I can't seem to get comfortable however I lay in bed. I maybe need to get back to the doctor for something a bit stronger at night.

  • That sounds painful, David... and sorry, but according to the blurb I've read about NOACs like Apixaban, your doctor is right to say avoid ibuprofen and other NSAIDs like it.

    I think I read a post, by someone more in the know than me, saying we can safely take codeine with the paracetamol - but I could be wrong. Maybe put in a search for painkillers and see what comes up? The search function doesn't work on my phone, or I'd do it myself :)

    I'd also usually say try asking a pharmacist... But in this case I'd say try asking a different pharmacist!!

    Good luck... and hope you get some sleep despite the pain.

  • You can take Co-Codamol (a mixture of codeine and paracetamol) which you can get over the counter. I have to take pain relief tablets regularly and I get mine from my GP on repeat prescription - the tablets from the GP are a slightly stronger dosage than over the counter tabs. Ibrubofen is not recommended, it can induce AF and not good with anti coags. I also get from my GP a gel called Oruvail it has Ketoprofen in it. I would speak with your GP again.

    Cassie

  • Don't use anti-inflammatory (ibuprofen type) drugs if you are taking anticoagulants for AF. They can cause bleeds. Also, Ibuprofen is proven to cause AF. Go back to GP and ask for stronger pain relief.

  • I suffer from degenerative disc disease and was taking paracetamol every day but was wary of anything with codeine in it as it is a narcotic and is highly addictive and not suitable for long term use. As I know I cannot take Ibuprofen because it is bad for the heart and I have a clot in my heart as well as permanent AF for which I take digoxin and warfarin. My doctor gave me gabatin which she described as a nerve drug and my back is now a lot better. She said it was safe for long term use if needed. Although I was prescribed 1 x 3 times a day I take just one at bedtime and this is usually ok. In the day I take 2 paracetamol as the gabatin does make you go to sleep so night time is best for me.

  • I looked this up because I have bad leg pain at the moment and can only take paracetamol. Is it the same as Gabapentin?

  • No, you can take paracetamol at the same time as gabapentin. Gabapentin is a drug for nerve pain, and is used for migraine and epilepsy. I only take one a bedtime as I am usually very sensitive to drugs and have to take things slowly. The first time I took one I fell asleep on the settee but am getting used to them now. It was wonderful to wake up to no pain. This didn`t last so I am taking paracetamol in the morning and the pain relief lasts until 16.00hr when I take a gabapentin. Hope this helps, this also helped my spine pain which has been with me since I was 23 and had an operation on my spine, I am now 72yrs.

    Good luck

  • Thank you, that is very helpful. I know my joints on one side are worn as a result of osteoarthritis but mostly from walking around with scoliosis most of my life. I eventually had a spinal fusion operation in the thoracic area but of course I still have arthritis affecting the rest of my spine. It is a relief to know there might be something to help. Living with chronic pain is very hard isn't it?

  • It is! I have fought it all my life and yes I have scoliosis and a neck which is fused together. Life is not kind to people like us! See what your GP says as this was the first GP that gave me gabapentin I had not heard of it before, but she knows I will not stay with a drug if it makes me feel giddy, nauseous or addictive.

  • I'm sure you have been thoroughly checked for the cause of the pain?

    I had high back pain and went to a physiotherapist who diagnosed a trapped nerve in my neck and gave me exercises, but the pain was still really bad particularly at night. Only when I went to A& E with increasing breathlessness did they discover that I had fluid in my lung which was causing the pain.

    Just a thought.

  • Never mind drug interaction Ibuprofen has been shown to be a cause of AF . Avoid like the plague.

  • Hi I have Rheumatoid Arthritis as well as A F so I take a non - steroidal- Meloxicam, both my Cardiologist and Rhematologist have said this is ok!

  • Naproxen is the only anti inflammatory that is not contra indicated but I was told only for very short term use with apixaban. Don't take any of the other nsaids. Paracetamol and codeine is slightly stronger than just paracetamol and is ok to take. Might be worth a try.

  • Thank you all very much for your good advice. I will avoid anti- inflammatory drugs and try Co-codamol at night and see how that goes. If it gets any worse I will have to back to my doctor.

You may also like...